Written by: Mediware Consulting and Analytics on Monday, August 26, 2013 Posted in: Blood Management

Premedication for Prevention of Transfusion Reactions – A Practice Without Evidence

Febrile non-hemolytic (FNHTR) and allergic transfusion (ATR) reactions have historically been reported to occur in up to 30% of transfusions, however with the use of leukoreduction and single-donor apheresis platelet products these now occur in 2-3% of patients.1-2 

This might be slightly higher in those patients that are transfusion dependent. Although these reactions, if indeed isolated, tend to be mild in their symptomatology, they may also be harbingers of more serious transfusion-associated adverse events. These reactions also cause concern for patients, most of whom have critical diseases necessitating concomitant complex therapies.

Prevention of FNHTRs and ATRs is, of course, desirable, however the mechanisms involved are poorly understood and the medications currently utilized may mask more serious reactions. A recent Cochrane review found no evidence that the use of acetaminophen and/or diphenhydramine are effective in reducing the incidence of FNHTRs and ATRs.3 The cost is not nominal either. One facility noted the cost of pre-transfusion medication was estimated to be > $40,000.4

There are also potential adverse side effects and toxicities associated with these medications. Acetaminophen may show hepatic toxicity and should be carefully dosed in the critically ill and in children. Diphenhydramine has been shown to cause psychoactive effects similar to alcohol consumption5 and may result in delirium, urinary retention and other unwanted anticholinergic effects. These side effects are obviously undesirable in either in-patients of out-patients.

Given the current evidence that premedication does not decrease the incidence of FNHTRs or ATRs, the potential to miss a more severe reaction, the potential side effects and cost, premedication for transfusion should be discouraged.

References:
1. Savage WJ et al. Transfus 2013; 53:1361-1371
2. Tobian AA et al. Transfus 2007; 47:1089-1096
3. Marti-Carvajal AJ et al. Cochrane Reviews 2010, issue 7
4. Sanders RP et al. Brit J Haematol 2005; 130:781-787
5. Verster JC et al. J allergy Clin Immunol 2003; 111 623-627